Please wait...

Effect of acupuncture on chemotherapy associated gastro-intestinal symptoms in gastric cancer

March 12, 2017
ID-10084167.jpg

Find article reference using link below

https://www.ncbi.nlm.nih.gov/pubmed/28270726

Abstract

BACKGROUND:

Gastrointestinal (gi) symptoms are the most notable side effects of chemotherapeutic drugs; such symptoms are currently treated with drugs. In the present study, we investigated the effect of acupuncture on gi symptoms induced by chemotherapy in patients with advanced gastric cancer.

METHODS:

A cohort of 56 patients was randomly divided into an experimental group and a control group. All patients received combination chemotherapy with oxaliplatin-paclitaxel. Patients in the experimental group received 30 minutes of acupuncture therapy daily for 2 weeks. The frequency and duration of nausea, vomiting, abdominal pain, and diarrhea, the average days and costs of hospitalization, and quality-of-life scores were compared between the groups.

RESULTS:

Nausea was sustained for 32 ± 5 minutes and 11 ± 3 minutes daily in the control and experimental groups respectively (p < 0.05). On average, vomiting occurred 2 ± 1 times daily in the experimental group and 4 ± 1 times daily in the control group (p < 0.05). Abdominal pain persisted for 7 ± 2 minutes and 16 ± 5 minutes daily in the experimental and control groups respectively (p < 0.05). On average, diarrhea occurred 1 ± 1 times daily in the experimental group and 3 ± 1 times daily in the control group (p < 0.05). The average quality-of-life score was higher in the experimental group than in the control group (p < 0.05). No adverse events were observed for the patients receiving acupuncture.

CONCLUSIONS:

Acupuncture, a safe technique, could significantly reduce gi symptoms induced by chemotherapy and enhance quality of life in patients with advanced gastric cancer.

Copyright by Silence Speaks Ltd. All rights reserved.